Purpose: Concerns have been raised about undesired estrogenic effects in assigned female at birth (AFAB) transgender people on testosterone therapy. How serum estradiol levels change after initiation of testosterone therapy and if these levels should be monitored remain unclear. Methods: This prospective cohort study was part of the European Network for the Investigation of Gender Incongruence. Serum levels of sex steroids were assessed in 746 AFAB transgender people during a 3-year follow-up period, starting at the initiation of hormone treatment. Results: Estradiol levels decreased from median [P25-P75] 45.6 [24.0-102.2] pg/mL to 36.5 [25.0-46.2] pg/mL over 3 years (p < 0.001); a change was already noticeable during the first 3 months (mean -17.1 pg/mL, 95% confidence interval -23.8 to -10.6, p < 0.001). Serum estradiol levels were lower in people without endogenous estradiol production from ovarian source (contraceptive users or post hystero-oophorectomy) at baseline and after 3 months, compared with people with endogenous estradiol production. Using long-acting testosterone undecanoate injections resulted in a more prominent decrease in serum estradiol values over 12 months, compared with short-acting mixed testosterone esters (p < 0.001) or testosterone gel (p = 0.001). Changes in serum estradiol were positively correlated to changes in luteinizing hormone (ρ = 0.107, p < 0.001) and negatively correlated to changes in follicle-stimulating hormone levels (ρ = -0.167, p < 0.001) and body mass index (ρ = -0.082, p < 0.001). Conclusion: Testosterone administration in AFAB transgender people resulted in decreasing serum estradiol levels. Our results suggest that testosterone therapy leads to central suppression of estradiol production, with partial restitution due to aromatization.
|Number of pages||11|
|Publication status||Published - 1 Feb 2020|